Since finishing treatment (2 1/2 years ago) I have had continuing peripheral neuropathy in both feet and to some extent in my hands. Apparently there is a percentage for whom the neuropathy persists after treatment. That seems to be me.
Anyway, apart form that, I also developed achilles tendonitis from doing too much walking too soon - trying to do the right thing. From that developed plantar faciatis (spelling?) that will not improve. After 4 months of physio I am getting rather sick of the pain. I can deal with the numbness of the toes but the heel pain means that all I can wear are runners with orthotics and heel cups. So much for pretty summer sandals!!
HAs anyone any info on the effects of the neuropathy and could this be imapcting on the slow recovery of the possibly associated conditions? My physio doesn't know a lot about chemo but he feels that the nerve damage may be impacting on the recovery, but he isn't sure.
Any advice greatfully received.
I too underwent treatment 2 years ago and the neuropathy got worse before it got better. I am back on treatment now (FLOFIRI) and I don't know if its because of treatment or simply coincidence, but the neuropathy is affecting my hands and feet again but in a deifferent way. I assume its just the permanent nerve damage. In my hands and arms (Up to the elbow) I get really bad pins and needles, especially when I sleep, my feet hurt to walk those 1st 10 steps when I get up in the morning too.
Have you spoken to a naturopath? Often there may be a vitamin that can help with nerve repair. Also talk to your doc about a drug called Gabapentin (not sure of spelling but sounds something like gab-a-pen-tin.....I was offered this drug after nerve damage from my lung operation, it is quite expensive apparently, and may be a cheaper version on the market. Hope some of that helps. Aside from all that how are you doing?
My feet seem to go from bad to worse and the neuropathy manifests irself it achilles tendonitis and plantar fasciatis.
I agree - the first 10 steps are the killers and the necessity of nowhhaving to only tolerate sensible shoes!
My hands are also much worse at night and I have to have them extended straight out. No curling them up under the chin. This has slightly lessend in the past couple of months. The bugger is that it interrupts what sleep I actually get.
I see my oncologist in March and will definitely chat to him about it.
HAven't tried a naturopath. I did have some benefit from acupuncture but unfortunately the funding problem reared its ugly head and I had to stop going.
Other than that doing well!
Glad to hear from you. Keep beating those odds.
PS Thanks for responding to this blog.
I haven't had the experience of peripheral neuropathy and I hope I never do. For personal reasons I hope I do not have to take any of the platinum drugs. However, I have experienced Plantar fasciitis, and had to stop going to the gym as a result of it and have never got back to going again - maybe a New Year's resolution! In the end I gave up on physio, voltaren cream rubbed into the foot, orthotics, built up shoes, and exercises that might have helped the foot but made walking almost impossible because they transferred the pain to my calf muscles. I went back to my GP and asked for a cortisone injection into the inflamed area. It is listed as one of the legitimate treatments for Plantar fasciitis. It worked a treat. I only needed one injection and have had no problem since.
Although it smacks of seamanlike efficiency; to say that we got our anchor and sailed out is not strictly accurate. It leaves much unsaid. H. W. Tilman
Cancer Council NSW would like to acknowledge the traditional custodians of the land on which we live and work.We would also like to pay respect to elders past and present and extend that respect to all other Aboriginal people.